Study: Sedatives not linked to increased risk of hip fractures
The use of certain sedative drugs — benzodiazepines, such as Valium — does not affect injury rates among the elderly, according to a new Harvard Medical School study.Researchers examined hip fracture rates among more than 90,000 Medicaid recipients aged 65 and older before and after the state of New York implemented restrictions on benzodiazepine prescriptions in 1989. They found that the New York policy cut the use of the sedatives among elderly men and women by nearly 60%, but there was little change in the incidence of hip fractures.
Previous studies have indicated a link between benzodiazepines and hip fractures. But benzodiazepines are often given to chronically ill elderly patients with dementia or similar conditions that can cause hip fractures that may not be due to their benzodiazepine use, said Anita Wagner, an author of the current study and an assistant professor of ambulatory care and prevention at Harvard Medical School.
The study report was published in the Jan. 16 issue of the Annals of Internal Medicine.